Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 7, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Feb 28, 2018, 2:48 PM CST for Marion County, Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 28, 2018, 2:48 PM CST (20:48 UTC)
- Expired
- Feb 28, 2018, 3:30 PM CST
- In force
- 42 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Marion County, AL
The radar
The Columbus AFB radar (KGWX), 58 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 8.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 257 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 438 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
773 WUUS54 KBMX 282048 SVRBMX ALC093-282130- /O.NEW.KBMX.SV.W.0007.180228T2048Z-180228T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Birmingham AL 248 PM CST WED FEB 28 2018 The National Weather Service in Birmingham has issued a * Severe Thunderstorm Warning for... Northeastern Marion County in northwestern Alabama... * Until 330 PM CST * At 247 PM CST, a severe thunderstorm was located over Hamilton, moving east at 30 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Hamilton, Hackleburg, Brinn, Bear Creek, Tessner and Upper Bear Creek Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3413 8767 3414 8801 3424 8800 3431 8767 TIME...MOT...LOC 2047Z 269DEG 28KT 3417 8797 TORNADO...POSSIBLE HAIL...0.88IN WIND...60MPH $$ 25/Owen
2 follow-up statements
906 WWUS54 KBMX 282121 SVSBMX Severe Weather Statement National Weather Service Birmingham AL 321 PM CST WED FEB 28 2018 ALC093-282130- /O.CON.KBMX.SV.W.0007.000000T0000Z-180228T2130Z/ Marion AL- 321 PM CST WED FEB 28 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CST FOR NORTHEASTERN MARION COUNTY... At 321 PM CST, a severe thunderstorm was located near Haleyville, moving east at 30 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Bear Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3413 8777 3424 8777 3426 8767 3413 8767 TIME...MOT...LOC 2121Z 269DEG 28KT 3417 8765 HAIL...0.88IN WIND...60MPH $$ 25/Owen
005
WWUS54 KBMX 282126
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
326 PM CST WED FEB 28 2018
ALC093-282136-
/O.EXP.KBMX.SV.W.0007.000000T0000Z-180228T2130Z/
Marion AL-
326 PM CST WED FEB 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARION COUNTY
WILL EXPIRE AT 330 PM CST...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds are still possible with
this thunderstorm.
LAT...LON 3413 8777 3424 8777 3426 8767 3413 8767
TIME...MOT...LOC 2126Z 269DEG 28KT 3417 8762
$$
25/OwenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 12:17 PM CST, 2 hours 31 minutes earlier.
Area forecast discussion, Feb 28, 12:17 PM CST, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1217 PM CST Wed Feb 28 2018 .UPDATE... For 18Z Aviation. && .SHORT TERM... Today through Thursday. An large area of light rain continues to lift northeastward across northern and eastern portions of Central Alabama at this hour. This activity is associated with a lead shortwave and located north of a warm front which is currently located along a Greenwood MS to Meridian to Pensacola line. A weak wave of low pressure is currently located over Arkansas. Dew points are in the 50s on the cool side of the boundary, and in the mid to upper 60s on the warm side. The initial area of rain will lift north of the area by mid-morning. Main focus for precipitation will then shift to the warm front. After the weak meso-low lifts to the north, the warm front will slow/stall as the low-level flow veers to westerly, parallel to the front. The warm front will be located roughly along/just north of our northern CWA border through the day. Isentropic lift/warm air advection interacting with the moisture axis along the frontal zone will cause multiple rounds of showers/storms to train along this area. Models still disagree on exactly where this will be, but our northern row of counties (the Highway 278 corridor) could see around 1-2 inches of rain with locally higher amounts. Rainfall amounts will be much, much lower along the I-20 corridor and associated metro areas. Flash flood guidance is fairly high along the Highway 278 corridor, around 2.5 inches in 3 hours and 3+ inches in 6 hours. So widespread flooding in this area looks unlikely, and therefore a flash flood watch will not be issued, but localized flooding will be possible. Meanwhile, rain chances across the southern two-thirds of the area will be much more isolated due to drier air aloft. Some breaks in the clouds in the warm sector will allow highs to reach the upper 70s to low 80s in the southern/southwestern counties. CAMs indicate that 500-1000 J/kg of CAPE may develop across our far northwest counties by afternoon with around 50 kts of westerly 0-6km bulk shear. So a few strong storms with gusty winds/perhaps some small hail will be possible, and an isolated severe storm can't be ruled out. However, potential will be limited by profiles becoming saturated and competition between multiple updrafts, and the flow aloft will be a bit anticyclonic due to ridging over the Gulf implying a lack of upper-level support. Given the presence of a warm front in the vicinity, it will be prudent to monitor storms for rotation. As stated in previous discussions, the threat for a brief tornado in the far northwest counties will be non-zero. As would be expected, the highest SRH will be on the cool side of the front with surface-based instability confined to the warm side. Taking a look at HRRR forecast soundings, by the time appreciable instability works in during the afternoon, SRH weakens below 200 m2/s2 and hodographs become fairly straight rather than curved due to veering low-level flow behind the meso- low. Better instability looks to remain further west in MS. So will not include a low confidence tornado threat at this time but mesoscale trends will continue to be monitored just in case. Tonight, low-level flow backs to the southwest ahead of the main shortwave ejecting into the southern Plains. This should give the warm front a small push northward, causing the bulk of the rain to shift just north of the area, with the main flash flooding threat area being across the Tennessee Valley region of Alabama and Tennessee. Meanwhile, the loss of daytime heating will result in a loss of instability over the area. Also, 700 mb southwest winds will advect a very warm and dry air mass in that level, associated with an EML, that will serve as a cap for convective development. A few light rain showers/patchy drizzle will be possible given onshore flow. Meanwhile, a pre-frontal QLCS will develop over the Lower Mississippi Valley. This will begin to move into the northwest counties after sunrise. The fast motion of the system will limit the potential for heavy rainfall. Models continue to indicate that the associated southern stream shortwave will not phase with the northern stream shortwave, and therefore will remain positively tilted/sheared out. This results in a anafrontal precipitation structure. Strong shear will be present with this QLCS, but will be mainly uni-directional with veered low-level flow, and the primary upper-level forcing will lag behind the front. The EML will remain ahead of the line, capping any pre- frontal development, with mid-level lapse rates becoming much weaker along the line. Will continue to monitor for a brief tornado threat, but it looks like the gust front should quickly undercut updrafts and CAM reflectivities look unimpressive, so this potential looks very low at this time. Instability will be very weak initially, but will increase over the southeast counties with daytime heating. A marginal damaging wind threat could develop in these areas with some DCAPE and inverted V soundings, which will continue to be monitored depending on the strength of the convection. Also of note, strong gradient winds will be present ahead of the line as one surface low deepens over Indiana/Ohio and a new low develops in the lee of the Appalachians, and 925 mb winds will be around 40 kts. This will result in sustained 15-18kt winds and wind gusts to around 30 kts (wind advisory criteria). Will therefore add a mention of gradient winds to the HWO for Thursday. 32/Davis .LONG TERM... Thursday Night through Tuesday. The main bulk of rain will be exiting the area shortly after sunset on Thursday. There may be some lingering showers just behind the front as well as across the northeastern counties with the upper level feature sliding through so continued to mention a slight chance of light showers through 9 pm. We will then really dry out Friday and remain dry through the weekend. The next system will begin to work into the area late Monday afternoon as a warm front lifts northward and then a cold front will move through the region on Tuesday. Will need to continue to monitor this system as it gets closer as March is now here but at this point the best lift to support stronger storms remains north of the area. Stay tuned over the next few runs to see if anything changes. As for temperatures during the period, look for more seasonable temperatures with highs in the 60s to low 70s. Lows will generally be in the 40s through the period, with the coldest nights on Friday and Saturday nights, where low to upper 30s are possible. In fact we may actually see another freeze across a good portion of the the north on Saturday morning, with isolated spots on sunday morning. With the frost/freeze program still officially inactive through March 15th, will not mention in the HWO at this time. 16 && .AVIATION... 18Z TAF Discussion. MVFR cigs will continue for many for much of the afternoon. During the latter part of the afternoon and early evening we may go VFR with cigs around 4-5KFT. Lower MVFR cigs are expected to return again during the late evening in advance of our storm system. A few sites may see IFR as well toward sunrise/early am. While a few light rain showers my scrape the northern TAFs this afternoon, most of the activity should hold off until during the day Thursday as the front approaches. A few thunderstorms are possible, but will leave out mention at this time. Conditions will be windy overall in and out of rain areas. 08 && .FIRE WEATHER... Rain chances will be focused along the far northern counties of Central Alabama today, with more isolated chances further south. A line of showers and embedded thunderstorms will move through on Thursday. Drier and cooler weather will move in Friday and continue into the weekend. Relative humidity values are not expected to reach critical levels, and no fire weather concerns are expected through the forecast period. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 69 62 68 39 59 / 70 80 100 20 0 Anniston 70 62 69 40 61 / 70 30 100 10 0 Birmingham 73 64 69 41 61 / 40 20 100 10 0 Tuscaloosa 77 65 69 42 63 / 30 20 100 10 0 Calera 74 64 71 42 62 / 30 10 100 10 0 Auburn 72 65 76 44 63 / 40 20 100 20 0 Montgomery 79 66 78 45 66 / 20 10 100 10 0 Troy 77 66 80 47 66 / 20 20 90 20 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. && 32/16/08
Hazardous weather outlook, Feb 28, 1:00 PM CST, 1 hour 48 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 100 PM CST Wed Feb 28 2018 ALZ011>015-017>050-012200- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 100 PM CST Wed Feb 28 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few severe storms will be possible on Thursday generally across the eastern counties of Central Alabama between 11 am and 4 pm. Main threats will be isolated damaging winds up to 60 mph, but a brief tornado cannot be ruled out. Locations include along and east of a line from Anniston, Talladega, Rockford, and Auburn. In addition, outside of storms, breezy conditions are expected on Thursday ahead of a cold front. Sustained gradient winds of 15 to 20 mph with gusts of 35 mph will be possible. Minor river flooding is expected to redevelop along the Tombigbee River in Southwestern Alabama Thursday night into the weekend. See river flood warnings and flood statements for the latest information. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be necessary on Thursday.
In the hours before
Special weather statement, Feb 28, 1:57 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Birmingham AL
157 PM CST WED FEB 28 2018
ALZ011-282030-
Marion AL-
157 PM CST WED FEB 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARION COUNTY UNTIL
230 PM CST...
At 157 PM CST, Doppler radar was tracking a strong thunderstorm near
Weston, or 8 miles northwest of Hamilton, moving east at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hamilton, Weston, Pigeye, Shottsville and Bexar.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3431 8789 3412 8789 3413 8819 3421 8819
3426 8818 3427 8815
TIME...MOT...LOC 1957Z 269DEG 26KT 3419 8812
25/OwenSpecial weather statement, Feb 28, 2:37 PM CST, 11 minutes before
Special Weather Statement National Weather Service Birmingham AL 237 PM CST WED FEB 28 2018 ALZ011-014-282115- Winston AL-Marion AL- 237 PM CST WED FEB 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARION AND NORTHWESTERN WINSTON COUNTIES UNTIL 315 PM CST... At 236 PM CST, Doppler radar was tracking a strong thunderstorm over Brinn, or 10 miles northeast of Hamilton, moving east at 25 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Haleyville, Needmore, Brinn, Bear Creek, Weiss, Posey Field Airport, Tessner, Delmar, Pebble and Upper Bear Creek Reservoir. LAT...LON 3430 8749 3414 8749 3416 8783 3431 8782 TIME...MOT...LOC 2036Z 269DEG 23KT 3420 8781 25/Owen
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 1:57 PM CST | Special Weather Statement | BMX | Marion | 33 min |
| Feb 28, 2:07 PM CST | Severe Thunderstorm Warning | BMX | Marion | 38 min |
| Feb 28, 2:37 PM CST | Special Weather Statement | BMX | Marion | 38 min |
| Feb 28, 2:49 PM CST | Special Weather Statement | BMX | Fayette | 26 min |
| Feb 28, 2:50 PM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion | 40 min |
| Feb 28, 3:05 PM CST | Severe Thunderstorm Warning | BMX | Winston | 26 min |
| Feb 28, 3:16 PM CST | Special Weather Statement | BMX | Fayette | 29 min |
| Feb 28, 3:24 PM CST | Special Weather Statement | BMX | Marion | 36 min |
| Feb 28, 3:33 PM CST | Special Weather Statement | BMX | Winston | 42 min |
| Feb 28, 3:38 PM CST | Special Weather Statement | BMX | Lamar | 37 min |
| Feb 28, 3:49 PM CST | Special Weather Statement | BMX | Walker | 26 min |
| Feb 28, 3:58 PM CST | Special Weather Statement | BMX | Winston | 47 min |
| Feb 28, 4:21 PM CST | Special Weather Statement | BMX | Cullman | 24 min |
| Feb 28, 4:22 PM CST | Special Weather Statement | BMX | Marion | 53 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.